Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 99, NWS Goodland, KS

June 7, 2001Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 7, 2001, 3:45 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 2001, 3:45 PM MDT (21:45 UTC)
Expired
Jun 7, 2001, 4:45 PM MDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Whole counties

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 3:57 PM MDTHail 1Kit Carson, CO
Jun 7, 4:20 PM MDTHail 1Flagler, CO
Jun 7, 4:42 PM MDTHail 0.75Flagler, CO
Jun 7, 4:55 PM MDTHail 0.75Flagler, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 2:30 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 072147
SVRGLD

COC017-063-072245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT THU JUN 7 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO
  NORTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 445 PM MDT

* AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES EAST OF WILD HORSE...OR ABOUT 17 MILES
  WEST OF CHEYENNE WELLS.  THE STORM WAS NEARLY STATIONARY. OTHER    
  NEARLY STATIONARY STORMS WERE OVER THE EXTREME NORTHWEST CORNER OF 
  CHEYENNE COUNTY NORTH OF WILD HORSE...AND OVER WESTERN KIT CARSON
  BETWEEN FLAGLER AND SEIBERT.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

OTHER LOCATIONS IN THIS WARNING INCLUDE...VONA...SEIBERT...FLAGLER
AND AROYA.

HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 8 PM MDT. REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

LAT...LON 3934 10313 3878 10316 3875 10255 3934 10264

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:33 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 7, 2:33 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT THU JUN 7 2001

THE RETURN FLOW OF GULF MOISTURE WILL CONTINUE TONIGHT AS THE UPPER
LEVEL RIDGE BUILDS INTO THE AREA. CONVECTION FIRING THIS AFTERNOON
ALONG THE FRONT RANGE AND OVER THE EASTERN COLORADO PLAINS WHERE
CLEARING SKIES HAVE ALLOWED TEMPERATURES TO RISE INTO THE 80S.
CONCERN THIS EVENING IS WHETHER STORMS WILL BE ABLE TO SUSTAIN
THEMSELVES OVER EXTREME EASTERN COLORADO AND NORTHWEST KANSAS.
SURFACE TEMPERATURE AT KITR WAS STILL IN THE UPPER 60S AT 20Z...
ALTHOUGH SUFFICIENT LOW LEVEL MOISTURE IS AVAILABLE FOR STORMS. NCEP
MODELS LAST NIGHT WERE TOO MOIST (GENERATED PRECIPITATION ACROSS
NORTHWEST KANSAS LAST NIGHT AND TODAY WHERE THERE WAS NONE)...AND
EXPECT THIS MAY BE THE CASE AGAIN TONIGHT. WEAK WIND FLOW ALOFT OVER
WEST CENTRAL KANSAS WILL PROHIBIT MUCH STORM MOVEMENT SOUTH OF
INTERSTATE 70. HAVE REJECTED AVN FORECAST OF 3.01 INCHES OF RAIN BY
FRIDAY EVENING SOUTH OF INTERSTATE 70. AGAIN...LACK OF ORGANIZED
UPPER LEVEL SUPPORT SHOULD INHIBIT STORMS.

TEMPERATURES SHOULD REMAIN WARM TONIGHT GIVEN MOIST SOUTHEAST FLOW.
THE ETA DID THE BEST JOB WITH LOWS LAST NIGHT AND APPEARS ON TRACK
TODAY...SO WILL FOLLOW. THE UPPER LEVEL RIDGE BUILDS IN FOR THIS
WEEKEND...WITH 700 MB TEMPERATURES FORECAST TO WARM TO AROUND +16C
WHICH SHOULD CAP ALL CONVECTION. TEMPERATURES ADVERTISED IN THE 90S
AND DRY CONDITIONS APPEAR REASONABLE...SO WILL FOLLOW.

FOR THE FIRST HALF OF NEXT WEEK...NEW AVN RUN FROM 12Z WAS MUCH
WARMER IN THE LOW LEVELS (850 MB) MONDAY...SO WILL KEEP
TEMPERATURES IN THE 90S. FROPA IS INDICATED BY TUESDAY MORNING WITH
TEMPERATURES COOLER THROUGH THURSDAY. APPEAR THAT WITH RETURN FLOW...
IT MAY TAKE 3 OR 4 DAY TO RECOVER AS WITH THIS LAST EVENT...SO WILL
BE SLOWER THAN GUIDANCE TO RAISE HIGHS.

.GLD...NONE.

SKIPPER

In the hours before

Special weather statement, Jun 7, 11:07 AM MDT, 4 hours 38 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-080600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1107 AM MDT THU JUN 7 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

A GOOD PORTION OF THE TRI-STATE AREA WILL COME UNDER THE THREAT OF
SEVERE WEATHER BY LATE THIS AFTERNOON AND EVENING. MOIST SOUTHERLY
LOW LEVEL FLOW WILL COMBINE WITH DAYTIME HEATING AND A WEAK MID LEVEL
DISTURBANCE TO PRODUCE AFTERNOON THUNDERSTORMS MAINLY ACROSS THE
CLEARING AREAS OF EASTERN COLORADO.  THESE STORMS WILL MOVE EAST
ACROSS THE TRI-STATE REGION AS THE LOW CLOUDS CONTINUE TO BREAK UP
AND ALLOW TEMPERATURES TO WARM FURTHER TO THE EAST. WITH THE DECENT
SHEAR ACROSS THE REGION...SOME OF THESE STORMS COULD DEVELOP INTO
ROTATING SUPERCELLS. THE MAIN THREAT WITH THESE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS WITH ISOLATED TORNADOES POSSIBLE.

LOCKHART
Special weather statement, Jun 7, 2:20 PM MDT, 1 hour 25 minutes before
COZ090>092-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT THU JUN 7 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM MDT FOR CHEYENNE...KIT
CARSON AND YUMA COUNTIES OF COLORADO...

A VERY UNSTABLE AND MOIST AIR MASS IS PRESENT OVER EASTERN COLORADO.
THUNDERSTORMS ARE CURRENTLY DEVELOPING IN SOUTHEAST COLORADO AND
ALONG THE FRONT RANGE OF COLORADO. THESE STORMS WILL MOVE INTO
EASTERN COLORADO. SOME OF THESE STORMS WILL BECOME SEVERE. THE
GREATEST THREAT FROM THESE STORMS WILL BE TORNADOES. LARGE HAIL...
DAMAGING WINDS AND HEAVY RAIN ARE ALSO LIKELY FROM THE STORMS THAT
BECOME SEVERE.

SVEN
Local storm report, Jun 7, 3:25 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT THU JUN 07 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    9 NNE KIT CARSON          CO   1.75 INCH HAIL
06/07/01   CHEYENNE                       REPORTED BY STORM
                                          SPOTTER.

TABER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 3:11 PM MDTSevere Thunderstorm WarningGLDCheyenne34 min
Jun 7, 4:46 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson59 min
Jun 7, 5:57 PM MDTSevere Thunderstorm WarningGLDYuma63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.